Alert archive / Ohio / Areal Flood Warnings in 2021

Areal Flood Warning 12, NWS Cleveland, OH

July 17, 2021Stark County, Ohio

NWS Cleveland, OH issued this areal flood warning at Jul 17, 2021, 2:54 PM EDT for Stark County, Ohio. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2021, 2:54 PM EDT (18:54 UTC)
Expired
Jul 17, 2021, 7:10 PM EDT
In force
4 hr
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Flood severity
None

County Stark County, OH

The radar

The Cleveland radar (KCLE), 82 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.9 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
882 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

937 
WGUS41 KCLE 171854
FLWCLE

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Cleveland OH
254 PM EDT Sat Jul 17 2021

OHC151-180045-
/O.NEW.KCLE.FA.W.0012.210717T1854Z-210718T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Stark OH-
254 PM EDT Sat Jul 17 2021

The National Weather Service in Cleveland has issued a

* Flood Warning for urban areas and small streams in...
  East Central Stark County in northeastern Ohio...

* Until 845 PM EDT.

* At 254 PM EDT, Doppler radar and automated rain gauges indicated 
  heavy rain has fallen over the last 24 hours. Flooding is ongoing 
  or expected to begin shortly in the warned area. Between 2 and 3 
  inches of rain have fallen. The river gauge on the East Branch of 
  Nimishillen Creek at Louisville is approaching 11 feet and minor 
  flooding is expected in the Louisville area this afternoon.

Some locations that will experience flooding include...
  Canton, Louisville and East Canton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Warning means that flooding is imminent or occurring. All 
interested parties should take necessary precautions immediately.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

LAT...LON 4082 8134 4088 8129 4088 8118 4084 8119
      4079 8120 4079 8131

$$

Sefcovic
1 follow-up statement
426 
WGUS81 KCLE 172310
FLSCLE

Flood Statement
National Weather Service Cleveland OH
710 PM EDT Sat Jul 17 2021

OHC151-172320-
/O.CAN.KCLE.FA.W.0012.000000T0000Z-210718T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Stark OH-
710 PM EDT Sat Jul 17 2021

...FLOOD WARNING IS CANCELLED FOR EAST CENTRAL STARK COUNTY...

The heavy rain has ended and flood waters are receding. Flooding is 
no longer expected to pose a threat. Please continue to heed 
remaining road closures.

LAT...LON 4082 8134 4088 8129 4088 8118 4084 8119
      4079 8120 4079 8131

$$

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this areal flood warning went out at Jul 17, 2:09 PM EDT, 45 minutes earlier.

Area forecast discussion, Jul 17, 2:09 PM EDT, 45 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
209 PM EDT Sat Jul 17 2021

.SYNOPSIS...
A surface low will track along a stationary front from northwest
Ohio and along the southern shore of Lake Erie to near
southeastern New York through early Sunday morning. Behind this
low, a cold front sweeps southeastward through our region from
about daybreak through this early evening. Following the front,
high pressure builds from the Upper Great Lakes and persists
across our area through Monday.

&&

.NEAR TERM /THROUGH SUNDAY/...
More adjustments to the forecast early this afternoon. Have
opted to further cancel the flash flood watch where convective
rainfall is no longer expected.

Original discussion...
Cyclonic mid- to upper-level flow veers from southwesterly to
westerly today in response to a shortwave trough shifting from
Lake Huron and the Mid Ohio Valley to southern Ontario/Lake
Ontario and vicinity by nightfall. Simultaneously, a low in the
925-850 mb layer should track from northwest Ohio to northwest
Pennsylvania. At the surface, an attendant low centered in
northwest Ohio early this morning should track along a
stationary front in vicinity of the southern shore of Lake Erie
and reach interior northwest Pennsylvania by nightfall. A cold
front trailing this low should sweep southeast through our CWA
between about daybreak and this early evening. A return flow of
warm, very humid, and unstable air from the Gulf of Mexico
undergoing isentropic lift aloft, and low-level convergence
along the surface low and frontal zone, will allow repeated
rounds of steady to heavy rain showers and occasional
thunderstorms to affect our region. Southwesterly mean mid-level
flow should essentially parallel the frontal zone and allow
convection to train along the stationary and cold fronts.
Lastly, frontogenetical convergence north and especially
northeast of the 925 to 850 mb low should allow an associated
axis of steady to heavy rain to translate northeastward from
northwest Ohio early this morning to western New York by early
evening while also impacting Lake Erie and vicinity. Daytime
highs should reach the 70's.

The combination of training convection and torrential rainfall
will allow the flood risk to persist, including along rising
streams and rivers across the region. Accordingly, the Flash
Flood Watch has been extended until 2 PM EDT this afternoon west
of Lorain County and our I-71 counties. Elsewhere, the watch is
now in effect until 8 PM this evening. Once the cold front
clears our region, rain should end rather quickly from northwest
to southeast later this morning through nightfall as surface
high pressure builds from the Upper Great Lakes.

Fair weather is expected for most tonight as surface high
pressure continues building from the northwest and another
shortwave trough approaches from the Upper Midwest. However, as the
exiting surface low moves toward north-central Pennsylvania and
becomes vertically-stacked with the 925 to 850 mb low, wrap-
around rain showers and isolated thunderstorms on its backside,
perhaps lake-enhanced, should impact far-northeast Ohio and
northwest Pennsylvania. In addition, a northeasterly to
northerly mean low-level flow of unusually-cold air should allow
lake-effect clouds to blanket Lake Erie and areas immediately
south of the lake overnight tonight. Elsewhere, mainly clear to
partly cloudy skies, weakening surface winds, and lingering low-
level moisture from the recent rainfall should allow radiation
fog to form overnight, especially after midnight. Some of this
fog may be dense. Lows should range from the mid 60's along the
immediate Lake Erie shore to the upper 50's well inland as low-
level CAA persists.

Cyclonic mid- to upper-level flow veers to northwesterly by
Sunday as the second shortwave trough overspreads our region
from the Upper Midwest. At the surface, the high pressure ridge
continues building from the northwest. Subsidence accompanying
this ridge and daytime heating should scour-out any lake-effect
clouds by late morning. A stabilizing subsidence inversion
should favor fair weather. Afternoon highs should mainly reach
the upper 70's to mid 80's as the air mass moderates. The
coolest readings should be found along and near the Lake Erie
shore due to onshore flow from the approximately 73F lake.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
Maybe a few showers Sunday evening across NW PA but then high
pressure should ridge over the region from the west with dry
conditions expected into Monday afternoon. There is just enough
upper level troughing to keep low chances of showers/thunderstorms
in the forecast Monday afternoon into the early evening. Overnight
Monday into Tuesday morning will be dry but another cold front will
be approaching from the north. Showers and thunderstorms will expand
in coverage along the cold front Tuesday afternoon into the evening,
but could linger across the eastern CWA through the night.

Highs mostly in the 80's for Monday and Tuesday. Lows in the upper
50's to mid 60's.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
Maybe a few lingering showers/thunderstorms Wednesday as we get the
upper level trough to move east of the region by the evening.
Wednesday night into Thursday look to be dry. However another cold
front will be approaching from the north by Thursday evening with
increased chances of showers and thunderstorms. These rain chances
then continue into Friday evening.

High should range from the mid 70's to to the mid/upper 80's. Lows
in the upper 50's to mid 60's.

&&

.AVIATION /18Z Saturday THROUGH Thursday/...
Low pressure near KERI will move northeast away from the area
early in the period as a cold front pushes southeast. Lingering
MVFR/IFR ceilings and some SHRA will gradually improve/end
during the first half of the period. Lower ceilings will linger
longest at KYNG and KERI, but otherwise scattering clouds or
improvement to VFR ceilings expected after 00Z. Some MVFR BR
possible towards 12Z, mainly at KTOL/KFDY. Northerly winds will
become more northwest later in the period, with some gusts up to
20 kts early at KCLE and KERI.

Outlook...Non-VFR possible within isolated showers and
thunderstorms Sunday through Wednesday.

&&

.MARINE...
Low pressure will track along a stationary boundary hat will wobble
across northern Ohio into this evening. Northeast winds will
increase to 15 to 20 knots through the morning and continue into the
afternoon. The longer fetch combined with the winds will cause waves
to build to 3 to 5 feet for many locations from The Islands to
Ripley. Will expand the small craft advisory and beach hazards from
The Islands to Ripley. Winds decrease by Sunday morning but will
remain from a northerly direction through Sunday evening as high
pressure ridges onto the lake from the west. Winds shift to the west
and southwest by Monday afternoon and continue into Tuesday
afternoon but speeds will generally be around 10 knots. A cold front
should cross the lake Tuesday evening with winds shifting back to
the north in its wake.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Beach Hazards Statement through late tonight for OHZ012-089.
     Beach Hazards Statement until midnight EDT tonight for
     OHZ009>011.
     Flash Flood Watch until 8 PM EDT this evening for OHZ021>023-
     031>033-038.
PA...Beach Hazards Statement through late tonight for PAZ001.
     Flash Flood Watch until 8 PM EDT this evening for PAZ001>003.
MARINE...Small Craft Advisory until 4 AM EDT Sunday for LEZ147>149.
     Small Craft Advisory until midnight EDT tonight for LEZ144>146.

&&

SYNOPSIS...Jaszka
NEAR TERM...Greenawalt/Jaszka
SHORT TERM...MM
LONG TERM...MM
AVIATION...Greenawalt
MARINE...MM
Hazardous weather outlook, Jul 17, 4:09 AM EDT, 10 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
409 AM EDT Sat Jul 17 2021

OHZ009-180815-
Erie-
409 AM EDT Sat Jul 17 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...
...BEACH HAZARDS STATEMENT IN EFFECT FROM 11 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for north central Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ003-006-008-017>019-027-028-036-180815-
Lucas-Wood-Sandusky-Hancock-Seneca-Huron-Wyandot-Crawford-Marion-
409 AM EDT Sat Jul 17 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ013-014-020>023-029>033-037-038-047-PAZ002-003-180815-
Geauga-Ashtabula Inland-Medina-Summit-Portage-Trumbull-Richland-
Ashland-Wayne-Stark-Mahoning-Morrow-Holmes-Knox-Southern Erie-
Crawford-
409 AM EDT Sat Jul 17 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ012-089-PAZ001-180815-
Lake-Ashtabula Lakeshore-Northern Erie-
409 AM EDT Sat Jul 17 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT FROM 11 AM EDT THIS MORNING
THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ010-011-180815-
Lorain-Cuyahoga-
409 AM EDT Sat Jul 17 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT FROM 11 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-180815-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
409 AM EDT Sat Jul 17 2021

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ007-180815-
Ottawa-
409 AM EDT Sat Jul 17 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

There is also a moderate swim risk along the Lake Erie shore through
sunset this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 17, 12:18 PM EDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1218 PM EDT SAT JUL 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     FLOOD            5 NNW WOOSTER           40.88N 81.97W
07/17/2021                   WAYNE              OH   TRAINED SPOTTER

            WATER FLOWING OVER STATE ROUTE 83 IN WAYNE
            TOWNSHIP.

&&

RC

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 8:10 PM EDTFlash Flood WarningCLEMedina5 hr
Jul 16, 8:16 PM EDTAreal Flood AdvisoryCLECuyahoga, Lorain, Medina, Summit4 hr
Jul 16, 9:46 PM EDTFlash Flood WarningCLECuyahoga3 hr
Jul 16, 10:09 PM EDTAreal Flood AdvisoryCLECuyahoga, Geauga4 hr
Jul 17, 12:37 AM EDTSpecial Weather StatementCLEKnox38 min
Jul 17, 2:05 AM EDTAreal Flood AdvisoryCLEMedina, Summit, Wayne6 hr
Jul 17, 2:31 AM EDTAreal Flood AdvisoryCLEHancock, Ottawa, Sandusky, Seneca, Wood6 hr
Jul 17, 3:16 AM EDTAreal Flood AdvisoryCLEAshland, Holmes, Knox, Wayne6 hr
Jul 17, 3:21 AM EDTRiver Flood WarningCLETrumbull47 hr
Jul 17, 4:34 AM EDTAreal Flood AdvisoryCLEMahoning, Portage, Stark, Trumbull7 hr
Jul 17, 4:47 AM EDTAreal Flood AdvisoryCLEErie3 hr
Jul 17, 6:00 AM EDTRiver Flood WarningCLELorain58 hr
Jul 17, 6:09 AM EDTAreal Flood AdvisoryCLEAshtabula6 hr
Jul 17, 8:11 AM EDTRiver Flood WarningCLECuyahoga21 hr
Jul 17, 8:25 AM EDTAreal Flood AdvisoryCLEAshland, Crawford, Huron, Richland, Wyandot3 hr
Jul 17, 8:33 AM EDTAreal Flood AdvisoryCLECuyahoga, Lorain, Medina, Summit10 hr
Jul 17, 10:13 AM EDTAreal Flood WarningCLECrawford10 hr
Jul 17, 10:20 AM EDTAreal Flood AdvisoryCLEGeauga, Portage5 hr
Jul 17, 10:58 AM EDTAreal Flood WarningCLEAshland, Crawford, Huron, Lorain, Medina, Richland9 hr
Jul 17, 11:46 AM EDTRiver Flood WarningCLEErie26 hr
Jul 17, 12:01 PM EDTAreal Flood AdvisoryCLEMedina, Wayne5 hr
Jul 17, 12:16 PM EDTAreal Flood AdvisoryCLEAshtabula, Trumbull6 hr
Jul 17, 1:06 PM EDTFlash Flood WarningCLEMahoning4 hr
Jul 17, 3:20 PM EDTRiver Flood WarningCLESandusky, Wood59 hr

Nearby

Areal Flood Warnings in Ohio, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.